Elderly Patient Dies Due to Xarelto Complications

    This case involves a man in his late 40s with a history of high cholesterol who received a combination of Xarelto and Enoxaparin Sodium after undergoing knee replacement surgery. He was given a dosage of Enoxaparin Sodium not long after taking Xarelto. His Enoxaparin Sodium dosage appeared to be 150 mg instead of 15 mg. The patient suffered an intracranial hematoma, but medical staff did not identify it until 3 days later when the patient was found unconscious in his bed. After the delay in diagnosis, the patient was sent to the emergency department. While in the emergency department, he went into cardiac arrest and ultimately died.

    Question(s) For Expert Witness

    • 1. Do you routinely treat patients like the one described above?
    • 2. Have you ever had a patient develop the outcome / complications noted above?
    • 3. Are you familiar with Enoxaparin Sodium dosing?

    Expert Witness Response E-038963

    I am a board certified internist with a PhD in clinical pharmacology. My PhD was actually a series of studies on anticoagulant drugs. Also, I have contributed to satisfactory outcomes in several hundred cases where drug action was relevant. I have seen many patients on oral anticoagulants and also many patients on lovenox – or both drugs given together – in my years as an attending physician, while in charge of a team of physicians looking after such patients. I coordinate and teach a course for final year medical students on the finer points of drug action in patients, including anticoagulants.

    Contact this expert witness

    Need a Xarelto expert witness?

    Explore a sample of our expert network.

    Browse Experts